i am on xeplion (thats the european name for invega sustena) injection and abilify pills
it has stopped my psychotic symptoms but i am worried about the long term effects of being on them for life,
ive wanted to get off them but my family and the nurses and doctors wont let me they say i have to keep taking them so i do not go psychotic
i dont know, but i thought once the symptoms went away you could come off them
i have schizophrenia, but it was first diagnosed as drug induced psychosis.
Actually, some doctors say that if you only have one psychotic episode, you should stay on meds for about a year, then come off. If your psychotic symptoms re-emerge, then you will need to stay on meds for a longer period, maybe for life.
So how many psychotioc experiences have you had so far?
The risk most often cited for long-term use of antipsychotics is tardive dyskinesia, but atypical antipsychotics have significantly reduced the risk. Other risks are diabetes, weight gain, high cholesterol, and high triglycerides.
Like anything, there is a risk/reward ratio, and people diagnosed with schizophrenia have an increased risk of psychotic relapse when coming off of antipsychotics.
The reason your symptoms went away is because you are taking the medicine. If you stop taking them, your symptoms will come back. Believe me. I made that mistake. I was on 40 mg of Geodon and doing well. I thought I didn’t need the meds anymore, so I stopped taking them. For a few weeks, I felt fantastic. Then I slowly started to decline, culminating in a huge crash. I ended up back in the hospital. Now, I need to take 80 mg just to have the same level of stability I had before. If you stop your meds and relapse, you will most likely need a higher dose to get back to your functioning level again. Don’t do that to yourself.
The biggest risk in my opinion is for heart attack.
I’ve been on this ■■■■ for a few years now and it feels like my heart is weakening.
The weight gain, loss of desire to work out and who knows what else these things do is destroying my body and my mind
I’ve been on AP’s for 35 years. I’m 56 years old. Today I walked 7 blocks to the downtown ATM to deposit a check. I deposited the check and walked back home among all the University kids walking around enjoying a nice spring day like I was, and got home and got on my laptop and discovered a space in an Algebra class I need for my degree opened up. Tomorrow I will get myself up at 6:00 a.m,. get ready for work and drive my car to work like I have been doing for most of the last 30 years. (various different jobs.)
I developed late onset schizophrenia like my father did in my Kate 40s. For me it took 9 years to get diagnosed and treated. Then it took about 2 years for symptoms to subside. I’ve been symptom free mostly for five years but have had relapses lasting two weeks. I’ve been on olanzapine and Abilify. My problem is if anything that my dosage has been too light to prevent relapses. I’m 62 now and expect to be on Abilify for the rest of my life. No way do I want to lose my mind again!!!
After my first breakdown I took meds for four years then went into remission and came off meds successfully. But then five years later I relapsed and had to go back on meds. That was five years ago and if I go off meds again (which I tried several times) I relapse so I have to now take them for life to stay well. Fortunately the side effects are not so bad.
I once told to my psychiatrist about the bad side effects of the antipsychotic on me and she told me that we could try to stop the antipsychotic and see what will happen. She said that after many years of treatment, some people stop their medication and are not sick anymore for the rest of their life. But what I must say is that my mental illness is not severe and that I’m taking the lowest dosage of antipsychotic so maybe my situation is not the same as yours. You should do what your psychiatrist suggest you to do and ask him/her first before stopping your medication.
Certain APs may cause heart problems if you are on them long term, I don’t remember which ones, except clozapine which I think I read is especially bad for that.
Otherwise atypical APs are nowhere near as likely as the first gen to cause things like TD. With first gen chances of getting TD were like 80-100% while now they are only like 5-15%.
I haven’t heard of any other long term issues. Some cause weight gain and I imagine over a long period of time that could become a serious issue as obesity kills and whatnot. Some cause elevation in prolactin (can greatly increase risk of cancer + make you gain weight) but that can usually be observed over a shorter time period.
You should be more concerned with the long term effects of being off an AP. Sz is a degenerative condition. Psychosis eats away at the brain (you literally lose grey matter) and the longer a person goes untreated the worse their symptoms will get until they are basically too far gone for anything to help them anymore. These people end up in some sort of long term residential facility for the rest of their lives. A pretty miserable fate. Meds prevent this degeneration.
yeah, i am tackling my weight. i was stuck in the vicious cycle of going crazy from drug abuse, getting on meds, gaining weight, ditching the meds, losing the weight while going crazy from drug abuse and then getting hospitalised and back on meds. at some point the drug induced psychosis diagnosis changed to paranoid schizophrenia when trauma i went though made me start to hear voices. it was terrifying.
but now ive broken the cycle and have stuck to my meds for two years. but i read somewhere online that the anipsychotics actually cause the grey matter deterioration, along with smoking and drinking, but according to how you describe the degenerative nature of this disease, im questioning what i read.
the hearing voices network would advocate staying off meds and coping yourself, and say that its not a degenerative disease at all but the result of trauma and can be recovered from. while that is a much more hopefull outlook, in your oppinion is it true?